Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Marquette, MI

June 13, 2024Alger County, Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 13, 2024, 2:09 PM EDT for Alger County, Delta County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2024, 2:09 PM EDT (18:09 UTC)
Expired
Jun 13, 2024, 2:30 PM EDT
In force
21 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Alger County, MI, Delta County, MI

The radar

The Marquette radar (KMQT), 82 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS53 KMQT 131809
SVRMQT
MIC003-041-131830-
/O.NEW.KMQT.SV.W.0021.240613T1809Z-240613T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
209 PM EDT Thu Jun 13 2024

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Northeastern Delta County in south central Upper Michigan...
  South central Alger County in north central Upper Michigan...

* Until 230 PM EDT.

* At 209 PM EDT, a severe thunderstorm was located 10 miles east of
  Trenary, or 18 miles south of Munising, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Chicago Lake and Round Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4613 8686 4626 8681 4620 8661 4616 8661
      4615 8649 4602 8648 4598 8649
TIME...MOT...LOC 1809Z 292DEG 34KT 4616 8676 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:29 PM EDT, 40 minutes earlier. Its key messages:

  • Gusty northwest winds are expected today along with additional chances for isolated showers and thunderstorms. There is a marginal risk (category 1/5) of severe weather for most of the UP, with the main threats being large hail in excess of an inch and damaging winds in excess of 60 mph.
  • Dry Friday and early Saturday before the return of showers and thunderstorms later in the weekend.
  • Warmer than normal temperatures frequent the forecast, with some areas approaching 90 for highs by next week.
Area forecast discussion, Jun 13, 1:29 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
129 PM EDT Thu Jun 13 2024

.KEY MESSAGES...

- Gusty northwest winds are expected today along with additional
  chances for isolated showers and thunderstorms. There is a
  marginal risk (category 1/5) of severe weather for most of the
  UP, with the main threats being large hail in excess of an
  inch and damaging winds in excess of 60 mph.

- Dry Friday and early Saturday before the return of showers and
  thunderstorms later in the weekend.

- Warmer than normal temperatures frequent the forecast, with
  some areas approaching 90 for highs by next week.

&&

.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 514 AM EDT Thu Jun 13 2024

RAP analysis shows a mid level trough over southern Manitoba with a
weak low pressure trough at 1004 mb extending over Lake Superior and
into the UP. A cold front drapes from western lake superior
northeast into northern Ontario. Showers and lingering thunderstorms
have almost made their way out of the UP, but dry weather is
expected within the next hour as PVA diminishes and this sfc low
pressure trough slowly moves east this morning.

This dry period is only expected to be brief as mid level trough
rotates east through northern Ontario, sending a stream of vorticity
south across the UP today. As the sfc low pressure trough progresses
east toward Quebec, it deepens and brings the cold front eastward
across the UP through early this afternoon. CAMs do not have the
greatest agreement on the timing of shower and storm activity today,
but there does seem to be a consensus on two periods. The first one
being a round progressing east across the UP with the cold front.
The second period would be more PVA forced in the later part of the
afternoon. The marginal risk for much of the UP seems appropriate
for today as neither of these rounds is a home run. Bulk shear of
~50 kts will be sufficient for storms throughout the day, but the
best instability (6/13 0z HREF mean SBCAPE to around 1000 J/kg) is
expected in the earlier part of the afternoon ahead of mid level
lapse rates increasing to near 7C/km. That said, some isolated
stronger to severe storms are possible. If any severe storms are
able to develop (5% chance), the main threats will be hail and winds.

CAA and drier air behind the cold front will allow for some good
mixing resulting in some gusty northwest winds. While the 6/13 0z
HREF indicates only a 40-60% chance of wind gusts exceeding 30 mph,
model soundings do indicate the potential for isolated gusts as high
as 40 to even 50 mph. These gusts are not expected to be
consistently high enough for an advisory, but it will still be a
gusty day. Highs for the most part are expected in the 70s with the
south central UP being warmer in the low to mid 80s. The other
exception to highs in the 70s would be those near Lake Superior
which may only see highs in the 60s.

&&

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
Issued at 547 AM EDT Thu Jun 13 2024

After a few lingering showers/thunderstorms (far south) this
evening, high pressure will strengthen over Upper Michigan. This
will bring a lull to the active weather and dry conditions for a
bit. Meanwhile though, focus will be on a potent cutoff low over the
Pacific Northwest and the potential for several rounds of showers
and thunderstorms through the weekend/next week ahead and with it.
With multiple lifting mechanisms in the pattern, there will still be
much ambiguity in regard to timing and strength of storms.  The
first round, though, is expected to arrive late Saturday as a wave
approaches just ahead of a surface low centered over central
Manitoba.  This disturbance will help to transport moisture from the
Gulf and strong WAA ahead of the aforementioned cutoff and surface
lows.  And, early indications are trending toward a cold front
moving through this environment on Sunday.

Again, it is still tough to pinpoint the details of the dynamics,
but one thing for certain is that there will be a strong warming
trend through next week. And, this hints at some unstable
environments in place until the timing of the dynamics come into
better agreement.  Temperatures will already start out above normal
on Friday with highs climbing into the low to mid 70s.  And, the
trend will continue through the weekend with mid to upper 70s and
finally mid to upper 80s across portions of the interior by Monday
and through the week.  So, overall a warm and wetter pattern
throughout the extended period.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 129 PM EDT Thu Jun 13 2024

VFR conditions continue across KIWD and KSAW over the next 24 hours,
while KCMX eventually has the low-level stratus leave by the mid-
afternoon. We may see some upslope fog/low-level stratus return over
KCMX late tonight via fog from Lake Superior. Gusty winds are
expected across the TAF sites this afternoon ahead of an incoming
cold front.

&&

.MARINE...
Issued at 324 AM EDT Thu Jun 13 2024

Southwesterly winds will become west-northwesterly and increase
behind a cold front later this morning with gusts of 20 to 25 knots.
By Friday, winds will return to less than 20 knots with the return
of high pressure where they will stay until early Sunday morning. At
that point, the next cold front will bring southerly winds of 20 to
25 knots along with 4 to 5 foot waves along the US/Canada border on
Lake Superior.  In addition, thunderstorm chances will return to the
forecast, but it is too early to determine severity.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...Jablonski
LONG TERM...TDUD
AVIATION...TAP
MARINE...TDUD
Hazardous weather outlook, Jun 13, 5:33 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
533 AM EDT Thu Jun 13 2024

MIZ001>007-009>014-084-085-140945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible (40% chance), mainly this
afternoon. There is a marginal risk (category 1/5) of severe
weather for most of Upper Michigan save for the far west, with
the main threats being large hail in excess of an inch and
damaging winds in excess of 60 mph.

Moderate swim risk is expected at Marquette, Alger, and southern
Schoolcraft county beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-140945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible (40% chance), mainly this
afternoon over the east half of the lake. There is a marginal risk
(category 1/5) of severe weather, with the main threats being
large hail in excess of an inch and damaging winds in excess of 50
kts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-140945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
533 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible (40% chance), mainly this
afternoon. There is a marginal risk (category 1/5) of severe
weather, with the main threats being large hail in excess of an
inch and damaging winds in excess of 50 kts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Jablonski

In the hours before

Local storm report, Jun 13, 12:53 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1253 PM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     Hail             1 SE Trowbridge Park    46.55N 87.42W
06/13/2024  E1.00 Inch       Marquette          MI   Broadcast Media

            Quarter sized hail reported near West
            Washington Street and south McClellan Ave.
            in Marquette.

&&

JSS
Local storm report, Jun 13, 12:56 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1256 PM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     Hail             2 WSW Trowbridge Park   46.55N 87.47W
06/13/2024  M0.70 Inch       Marquette          MI   NWS Employee

            Observed pea to dime size hail along
            Brickyard Road in Marquette Township.

&&

JSS
Local storm report, Jun 13, 12:57 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1257 PM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Hail             1 SW Marquette          46.54N 87.42W
06/13/2024  E1.00 Inch       Marquette          MI   Public

            Report from mPING: Quarter (1.00 in.).

&&

JSS
Local storm report, Jun 13, 1:01 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
101 PM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     Hail             4 NE Negaunee           46.53N 87.55W
06/13/2024  M1.00 Inch       Marquette          MI   Official NWS Obs

            Observed and measured dime to quarter size
            hail at WFO Marquette in Negaunee Township.

&&

JSS
Local storm report, Jun 13, 1:10 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
110 PM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     Non-Tstm Wnd Gst 1 ESE Trout Creek       46.48N 88.99W
06/13/2024  M35 MPH          Houghton           MI   Mesonet

            Mesonet station MC028 Trout Creek MDOT.

&&

JSS
Local storm report, Jun 13, 1:29 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
129 PM EDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Hail             2 N Eben Junction       46.38N 86.97W
06/13/2024  M0.70 Inch       Alger              MI   Public

            Pea to dime size hail observed just to the
            north of Eben.

&&

JSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:51 PM EDTSpecial Weather StatementMQTHoughton39 min
Jun 12, 10:02 PM EDTSpecial Marine WarningMQT17 min
Jun 12, 10:28 PM EDTSpecial Weather StatementMQTMarquette47 min
Jun 12, 10:30 PM EDTSpecial Marine WarningMQT45 min
Jun 12, 10:30 PM EDTSpecial Weather StatementMQTMarquette45 min
Jun 12, 10:33 PM EDTSpecial Weather StatementMQTIron42 min
Jun 12, 11:02 PM EDTSpecial Marine WarningMQT28 min
Jun 13, 12:05 AM EDTSpecial Weather StatementMQTLuce25 min
Jun 13, 12:29 AM EDTSpecial Weather StatementMQTLuce31 min
Jun 13, 12:29 PM EDTSpecial Weather StatementMQTMarquette31 min
Jun 13, 12:47 PM EDTSevere Thunderstorm WarningMQTAlger, Marquette28 min
Jun 13, 12:48 PM EDTSpecial Marine WarningMQT27 min
Jun 13, 1:11 PM EDTSevere Thunderstorm WarningMQTAlger, Schoolcraft34 min
Jun 13, 1:19 PM EDTSevere Thunderstorm WarningMQTAlger, Marquette26 min
Jun 13, 1:33 PM EDTSpecial Marine WarningMQT27 min
Jun 13, 1:34 PM EDTSevere Thunderstorm WarningMQTAlger, Schoolcraft26 min
Jun 13, 1:43 PM EDTSevere Thunderstorm Warning Considerable damage threatMQTAlger, Delta, Schoolcraft32 min
Jun 13, 1:51 PM EDTSevere Thunderstorm WarningMQTAlger, Luce, Schoolcraft24 min
Jun 13, 1:54 PM EDTSevere Thunderstorm WarningMQTDelta, Dickinson, Marquette, Menominee36 min
Jun 13, 1:58 PM EDTSevere Thunderstorm WarningMQTLuce, Schoolcraft32 min
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningMQTSchoolcraft45 min
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningMQTLuce30 min
Jun 13, 2:28 PM EDTSpecial Marine WarningMQT47 min
Jun 13, 2:41 PM EDTSevere Thunderstorm WarningMQTLuce34 min
Jun 13, 3:45 PM EDTSpecial Marine WarningMQT30 min
Jun 13, 5:47 PM EDTSpecial Marine WarningMQT58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.